Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Miami, FL

May 12, 2009Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 12, 2009, 3:23 PM EDT for Palm Beach County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2009, 3:23 PM EDT (19:23 UTC)
Expired
May 12, 2009, 4:15 PM EDT
In force
52 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 130 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:10 PM EDTTSTM WND DMGBelle Glade, FLHIGH TENSION POWER LINE FELL DOWN AT NW 12 AND NW MAIN STREET DUE TO WIND GUST FROM THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 121923
SVRMFL
FLC099-122015-
/O.NEW.KMFL.SV.W.0003.090512T1923Z-090512T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
323 PM EDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 415 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF CANAL   
  POINT TO 18 MILES SOUTH OF LION COUNTRY SAFARI...AND DRIFTING
  WEST AT 5 MPH.

* THE LINE OF STORMS WILL AFFECT...
  BELLE GLADE
  CANAL POINT
  U S 98 
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2636 8036 2636 8070 2668 8068 2687 8064
      2690 8062 2693 8062 2696 8062 2696 8051
      2696 8043 2697 8042 2696 8035
TIME...MOT...LOC 1922Z 090DEG 4KT 2696 8045 2646 8046

$$

BAXTER
1 follow-up statement
034 
WWUS52 KMFL 121953
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
353 PM EDT TUE MAY 12 2009

FLC099-122015-
/O.CON.KMFL.SV.W.0003.000000T0000Z-090512T2015Z/
PALM BEACH FL-
353 PM EDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL PALM BEACH COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A COUPLE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF BELL GLADE...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  U S 98
  S R 880
  BELLE GLADES
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2690 8056 2690 8050 2689 8044 2687 8035
      2636 8036 2636 8070 2668 8068 2687 8064
      2690 8062
TIME...MOT...LOC 1951Z 033DEG 15KT 2666 8054

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:59 PM EDT, 24 minutes earlier.

Area forecast discussion, May 12, 2:59 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
259 PM EDT TUE MAY 12 2009

.DISCUSSION...A WEAK AND DIFFUSE FRONTAL BOUNDARY CURRENTLY
STRETCHES FROM LOUISIANA TO NEAR SARASOTA TO ROUGHLY CAPE
CANAVERAL AND OFF INTO THE ATLANTIC. THERE IS ALSO A WEAK SURFACE
LOW WEST OF TAMPA IN THE GULF ROTATING SLOWLY SOUTHWARD... WHICH
IS NOT EXPECTED TO HAVE ANY IMPACT ON AREA WEATHER, BUT IT IS A
CHANGE FROM THE RIDGE THAT THE FL PENINSULA HAS BEEN ENDURING THE PAST
SEVERAL DAYS. SHRA/TSRA HAVE DEVELOPED AROUND MID DAY... WHICH IS
A LITTLE EARLIER THAN YESTERDAY... AND WHICH IS A LITTLE EARLIER
THAN THE DAY BEFORE. THIS MOISTENING TREND IS EXPECTED TO CONTINUE
INTO WEDNESDAY AND THE AREA WILL REMAIN MOIST THROUGH THE REST OF
THE WEEK AND INTO THE WEEKEND WITH SCT TSRA AROUND EACH AFTERNOON,
BUT MAINLY OVER THE INTERIOR AND WHERE THE SEA BREEZES COLLIDE.
MOISTURE MAY EVEN BUMP UP SLIGHTLY ON FRIDAY POSSIBLY WITH THE
PASSAGE OF A WEAK INVERTED TROUGH.

&&

.AVIATION...NO SIGNIFICANT CHANGES FROM PREVIOUS TAFS. A FEW
SHOWERS AND TSTMS WILL DEVELOP WEST OF THE ERN TERMINALS AS THE
SEA BREEZE MOVES INLAND WITH INCREASING ESE WINDS TO AROUND 10KTS.
GULF COAST SEA BREEZE WILL CONTINUE TO MARCH INLAND FOR THE REST
OF THE AFTERNOON. EXPECT TSTMS INLAND THIS AFTERNOON BUT SHOULD
NOT IMPACT ANY TERMINALS SIGNIFICANTLY. LIGHT ESE WINDS WILL
RESUME THIS EVENING AT EAST COAST TERMINALS WITH JUST SOME PASSING
CLOUDS ANTICIPATED. /RHG

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL BUILD SOUTHWARD AND INTO
FLORIDA WED. THIS WILL INCREASE THE PRESSURE GRADIENT AND
THEREFORE INCREASE THE EAST FLOW THROUGH THE END OF THE WEEK AND
INTO THE WEEKEND, POSSIBLY TO NEAR SCA CRITERIA IN THE ATLANTIC,
BUT LESS ELSEWHERE. THE RIDGE IS THEN EXPECTED TO MOVE FAR ENOUGH
AWAY SUNDAY AND MONDAY TO ALLOW THE GRADIENT TO RELAX.

&&

.FIRE WEATHER...MOISTURE IS FINALLY INCREASING ACROSS THE CWA AND
THE NEARLY 3 WEEK STRETCH OF DAYS WITH RFWS OVER THE INTERIOR HAS
FINALLY COME TO A CLOSE. THIS IS ALSO BEING AIDED THE THE BREAKING
DOWN OF THE SURFACE AND MID LEVEL RIDGES THAT WERE INHIBITING
SHRA/TSRA AND KEEPING AFTERNOON TEMPS HIGH. THE MOISTURE IS NOT
EXPECTED TO GO ANYWHERE IN THE NEXT FEW DAYS WITH SCT STORMS EACH
AFTERNOON AND RHS OUT OF RFW CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  87  74  86 / 10 30 10 30
FORT LAUDERDALE  76  86  76  86 / 10 20 10 20
MIAMI            75  88  75  87 / 10 30 10 30
NAPLES           71  89  71  89 / 10 40 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/TINGLER
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, May 12, 9:46 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
946 AM EDT TUE MAY 12 2009

FLZ063-066>075-168-172>174-130900-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
946 AM EDT TUE MAY 12 2009

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...
...RISK OF WATERSPOUTS ATLANTIC WATERS THIS MORNING...
...INCREASING RIP CURRENT RISK ATLANTIC BEACHES LATE WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH
OF THE INTERIOR THIS AFTERNOON, WITH A FEW OF THEM AFFECTING
COASTAL SECTIONS, ESPECIALLY ACROSS PALM BEACH AND BROWARD COUNTIES. ONE
OR TWO STRONG STORMS ARE POSSIBLE. THE MAIN IMPACT WILL BE STRONG
GUSTY WINDS, SMALL HAIL AND FREQUENT LIGHTNING STRIKES.

WIND: ONE OR TWO STORMS ACROSS INTERIOR AND WESTERN SUBURBS OF THE
EASTERN METRO AREAS MAY PRODUCE WIND GUSTS OF AROUND 50 MPH THIS
AFTERNOON AND EARLY THIS EVENING.

HAIL: ONE OR TWO STORMS MAY PRODUCE SMALL HAIL UP TO DIME SIZE
THIS AFTERNOON AND EARLY THIS EVENING.

WATERSPOUTS: LIGHT OVERALL LOW LEVEL WINDS COMBINED WITH SHOWERS
WILL LEAD TO A SLIGHT RISK FOR WATERSPOUTS ACROSS THE ATLANTIC WATERS,
ESPECIALLY THIS MORNING.

RIP CURRENTS: EAST SOUTHEAST WINDS AROUND 10 MPH WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON, ESPECIALLY ACROSS THE INTERIOR. THE RISK WILL BRIEFLY
INCREASE REGION WIDE ON FRIDAY AS A WEAK ATMOSPHERIC DISTURBANCE
MOVES THROUGH. LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL ARE
EXPECTED TO BE THE MAIN THREATS.

EASTERLY WINDS INCREASING TO AT LEAST 15 MPH WILL LEAD TO AN
INCREASING RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES
THURSDAY THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 12, 2:36 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
236 PM EDT TUE MAY 12 2009

FLZ067-121915-
INLAND PALM BEACH COUNTY FL-
236 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS MOVING ACROSS INLAND PALM BEACH COUNTY...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PORT MAYACA TO 9 MILES NORTHWEST OF LION COUNTRY SAFARI...MOVING WEST
AT 10 MPH.

THESE STORMS WILL AFFECT...

CANAL POINT...
PAHOKEE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2677 8029 2672 8053 2687 8064 2690 8062
      2693 8062 2694 8062 2695 8049
TIME...MOT...LOC 1834Z 072DEG 8KT 2695 8054 2681 8045

GARCIA
Special weather statement, May 12, 3:18 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT TUE MAY 12 2009

FLZ067-122015-
INLAND PALM BEACH COUNTY FL-
318 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST PALM BEACH COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI.  THIS STORM WAS MOVING
SLOWLY SOUTH AND WILL AFFECT LION COUNTRY SAFARI AND U S 98.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2674 8033 2672 8053 2696 8061 2696 8044
      2696 8043 2696 8031
TIME...MOT...LOC 1916Z 180DEG 0KT 2669 8033

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:36 PM EDTSpecial Weather StatementMFLPalm Beach39 min
May 12, 3:18 PM EDTSpecial Weather StatementMFLPalm Beach57 min
May 12, 3:29 PM EDTSpecial Weather StatementMFLMonroe61 min
May 12, 3:51 PM EDTSpecial Weather StatementMFLCollier24 min
May 12, 4:08 PM EDTSevere Thunderstorm WarningMFLPalm Beach33 min
May 12, 4:08 PM EDTSevere Thunderstorm WarningMFLCollier57 min
May 12, 4:11 PM EDTSevere Thunderstorm WarningMFLCollier27 min
May 12, 4:34 PM EDTSpecial Weather StatementMFLHendry26 min
May 12, 4:37 PM EDTSpecial Weather StatementMFLBroward23 min
May 12, 5:07 PM EDTSpecial Weather StatementMFLBroward53 min
May 12, 5:44 PM EDTSpecial Weather StatementMFLGlades61 min
May 12, 6:03 PM EDTSpecial Weather StatementMFLBroward27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.